Flash Flood, Ventura
- When
- February 18, 9:34 AM PST to 11:30 AM PST
- Where
- Ventura County, Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.483, -118.050
In Ventura county, heavy rain resulted in Hopper Creek quickly overflowing its banks which flooded out Highway 126. This event was the first significant weather occurrence associated with the massive storm of February 17th to February 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
In Ventura county, heavy rain resulted in Hopper Creek quickly overflowing its banks which flooded out Highway 126. This event was the first significant weather occurrence associated with the massive storm of February 17th to February 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 18, 8:45 AM PST, 49 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 845 AM PST FRI FEB 18 2005 .SHORT TERM...WET WEEKEND IN STORE FOR US. SOUNDING LIKE A BROKEN RECORD, BUT THE UPPER LOW OFFSHORE WILL CONTINUE TO SPIN BANDS OF PRECIP INTO OUR AREA THROUGH TUESDAY. ALTHOUGH IT WILL BE NEXT TO IMPOSSIBLE TO TIME THESE THINGS OR PREDICT EXACTLY HOW MUCH RAIN WILL FALL OVER SHORT PERIODS OF TIME, ITS PROBABLY A SAFE BET THAT RAINFALL AMOUNTS THROUGH MONDAY SOUTH OF POINT CONCEPTION WILL RANGE FROM 2 TO 5 INCHES FOR THE COAST AND VALLEYS AND 5 TO 10 INCHES IN THE MOUNTAINS WITH ISOLATED AMOUNTS UP TO 15. NORTH OF POINT CONCEPTION PROBABLY ABOUT HALF THOSE AMOUNTS. THE MODELS SEEM TO BE KEYING IN ON TWO DISTINCT PERIODS OF TIME WHEN THE RAIN WILL BE HEAVIEST. THE FIRST IS SATURDAY MORNING THROUGH EARLY AFTERNOON AND THE SECOND (AND STRONGEST OF THE TWO) IS MONDAY MORNING THROUGH AFTERNOON. OUTSIDE OF THOSE TIMES, JUST ON AND OFF SHOWERS WITH LOCALLY HEAVIER EMBEDDED SHOWERS ARE EXPECTED. GIVEN HOW MUCH RAIN FELL THIS MORNING OVER VENTURA COUNTY (AS MUCH AS 2 INCHES IN A 3 HOUR PERIOD), I PROBABLY WILL BE ISSUING A FLASH FLOOD WATCH FROM SRN SBA COUNTY THROUGH LA COUNTY. IN THE MOUNTAINS ABOVE ABOUT 6000 FEET, VERY WET AND HEAVY SNOW IS FALLING. ACCUMULATIONS ARE BEING LIMITED DUE TO THE HIGH WATER CONTENT AND SURFACE TEMPS AT OR SLIGHTLY ABOVE FREEZING. SO FAR ACCUMULATIONS HAVE BEEN GENERALLY 3 INCHES OR LESS BELOW 8000 FEET, HOWEVER THE SNOW LEVELS WILL BE LOWERING THIS WEEKEND AND WE MAY NEED TO UPGRADE TO A WINTER STORM WARNING AT SOME POINT, POSSIBLY AS EARLY AS TONIGHT. .LONG TERM...LOOKS LIKE THE LAST BIG HURRAH FROM THIS VERY SLOW MOVING UPPER LOW WILL BE MONDAY. LATEST GFS AND ETA BOTH STILL SHOWING VERY HEAVY RAIN FROM 4AM-4PM MONDAY. BY TUESDAY, NORTHWEST FLOW WILL START TO DRY THINGS OUT, THOUGH SCATTERED SHOWERS ARE STILL EXPECTED. WEDNESDAY AND THURSDAY STILL LOOK DRY. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD ADVISORY (SEE LAXFLSLOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && WOFFORD
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
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437252.